New Jersey, 2010

Lightning Strike in New Jersey, July 29, 2010

July 29, 2010 · NWS PHI · 1 event in 1 county or zone

A cold front helped trigger strong thunderstorms in central New Jersey during the afternoon of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front helped trigger strong thunderstorms in central New Jersey during the afternoon of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 29, 1:19 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 29, 1:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
219 PM EDT THU JUL 29 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY. HIGH PRESSURE WITH
COOLER AND DRIER AIR WILL ARRIVE TONIGHT AND REMAIN INTO
EARLY SATURDAY. ANOTHER SERIES OF DISTURBANCES WILL BRING
MORE SHOWERS LATER SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT IS SLOWLY MAKING ITS WAY TOWARD THE AREA AND IS
CURRENTLY DRAPED ACROSS PENNSYLVANIA, ALMOST HORIZONTAL LOOKING
IN NATURE. OUT AHEAD OF THE FRONT, A PRE- FRONTAL TROUGH CONTINUES
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR DELAWARE, EASTERN SHORE OF MARYLAND AND SOUTHERN NEW JERSEY
UNTIL 7PM TONIGHT. SHOWERS AND THUNDERSTORMS CONTINUE TO POP UP IN
AND AROUND THE WATCH AREA. DAMAGING WINDS REMAIN THE BIGGEST
THREAT FOR TODAY.

TEMPS TODAY WILL BE IN THE UPPER 80S TO LOW 90S. HUMIDITY LEVELS
WILL BE HIGH TODAY, ESPECIALLY ACROSS DELAWARE, EASTERN SHORE OF
MARYLAND AND SOUTHEASTERN NEW JERSEY WHERE THE HEAT INDEX MAY
EXCEED 100 DEGREES. CONDITIONS SHOULD IMPROVE TOWARD EVENING AS
DRIER AIR FLOODS IN BEHIND THE FRONT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A TRANQUIL PERIOD FORESEEN. HIGH PRESSURE WILL BUILD IN BEHIND THE
DEPARTING FRONT TONIGHT AND THEN SLOWLY BUILD OVER THE REGION. A
FEW SCATTERED SHOWERS MAY LINGER THIS EVENING ACROSS THE SOUTHERN
COUNTIES. THE HIGH SHOULD CREST OVER THE AREA SATURDAY BEFORE
HEADING EAST.

GENERALLY FAIR WEATHER WILL OCCUR WITH THE HIGH. TEMPERATURES WILL
STILL BE VERY WARM...BUT THE HUMIDITY LEVELS WILL BE QUITE A BIT
LESS THAN THE PAST FEW DAYS. HIGH TEMPERATURES WILL BE IN THE MID
TO UPPER 80S IN MANY AREAS WITH LOWS MOSTLY IN THE LOW TO MID 60S.
COOLER OVERNIGHT LOWS WILL EXIST ACROSS THE SOUTHERN POCONOS AND
NRN NJ WHERE MID 50S MAY OCCUR BOTH NIGHTS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODEL GUIDANCE CHARACTERIZES THE START OF THE LONG TERM PERIOD WITH
A TROUGH ALONG THE EAST COAST...WHICH IS PROGGED TO MOVE ONLY SLOWLY
EASTWARD EARLY NEXT WEEK. THE TROUGH EVENTUALLY CLOSES OFF JUST OFF
THE CENTRAL MID ATLANTIC COAST. A WAVE MOVING ALONG THE SURFACE
FRONT TO OUR SOUTH SUNDAY COULD SPARK SCATTERED CONVECTION IN THE
INCREASINGLY WARM AND UNSTABLE RETURN FLOW...AND CHANCE CONVECTION
WAS LINGERED INTO MONDAY AS THE CHANGE OF AIR-MASS WOULD APPEAR TO BE
RATHER DRAWN OUT. HIGH PRESSURE NOSING IN FROM THE NORTHEAST...AND
MORE STABLE CONDITIONS...ARGUED FOR NO POPS TUESDAY AND WEDNESDAY.

TEMPERATURES SHOULD BE MORE SEASONABLE FOR THE LONG TERM PERIOD WITH
HIGHS IN THE LOWER AND MID 80S...AS THE STRONG UPPER RIDGE AND HOT
AIR-MASS FROM TEXAS TO THE LOWER MISSISSIPPI VALLEY IS PREVENTED FROM
BUILDING TOO FAR EASTWARD...AND MORE IMPORTANTLY NORTHEASTWARD...BY
THE LONG WAVE TROUGH IN THE WESTERN ATLANTIC.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REMAINDER THIS AFTERNOON...VFR BUT BRIEFLY IFR IN SCT HEAVY SHOWERS/
TSTMS. DEEP CONVECTION MAINLY SE OF THE INITIAL COOL FRONT KACY-KMIV-
KDOV SEWD.

SECOND BAND OF SHALLOWER BUT STILL HEAVY IFR SHOWERS AND ISOLATED
TSTMS WITH LESS WIND POTENTIAL IN NNJ SHOULD CONT SSEWD.

TONIGHT...VFR.

FRIDAY...VFR WITH SCT CU NEAR 7000 FT IN THE AFTN.

OUTLOOK...

SATURDAY...VFR.  CONFIDENCE ABOVE AVG.

SUNDAY AND MONDAY...PERIODS OF MVFR OR IFR CONDS IN BANDS OF
SHOWERS/ISOLATED TSTMS WITH E-SE FLOW. ABOVE AVG CONFIDENCE.

TUESDAY...MVFR OR IFR TO START THEN VFR IN THE AFTN WITH POSSIBLE
SHOWERS/TSTMS AT NIGHT.  CONFIDENCE AVG.

&&

.MARINE...
NO HEADLINE AFTER 3PM THOUGH SMW TYPE STORMS POSSIBLE S OF ACY
THRU 8 PM.

NEXT CONCERN IS ELY COMPONENT FLOW SCA FOR SUNDAY/MONDAY PER LOW
PRES TRYING TO DEVELOP NEAR THE NC COAST AS HIGH PRES IS LODGED IN
THE MARITIMES. COOL BL TEMP PERMITS BETTER TRANSFER OF WIND FROM
THE GENERALLY ANOMALOUSLY WARM NJ/DEL OCEAN WATERS.

&&

.CLIMATE...
CLIMATE SECTION UPDATED 940 AM THIS MORNING...THURSDAY 7/29.

SOLID CONSISTENT SIGNALS ON WARMTH THIS JULY..WITH RESPECT TO THE
PERIOD OF RECORD.

PHL ON TARGET FOR A 2ND WARMEST JULY ON RECORD. THE FIRST 28 DAYS
IN THE BOOKS PLUS THIS MORNINGS LOW AND THE CCF FCST FOR THE
REMAINDER OF THE MONTH WILL GIVE PHL AN APPROXIMATE FINAL OF ~81.5
OR THEREABOUT MONTHLY AVG... SECOND TO THE 82.1 OF 1994 WITH 81.5
OF 1995 CURRENTLY RANKED NUMBER 2.

BELOW IS THE SAME PROCESS AS PHL ABOVE...FIRST 28 DAYS IN THE BOOKS
THIS MORNINGS MIN AND THE REMAINING CCF HI/LOWS FOR THE 29TH-31ST
INCLUDING ANTICIPATED 1AM FRIDAY LOW FOR TODAY-THURSDAY THE 29TH-
CALENDAR DAY.

JULY PROJECTION RANK     POR = PERIOD OF RECORD
KABE 76.7 NOT TOP 10

KILG 79.8 6TH TIED WITH 1994. WARMEST EVER 81.2 1955. POR 1894
KRDG 78.8 6TH TIED WITH 1901. WARMEST EVER 81.5 1955. POR 1898

KACY 80.1 WARMEST MONTH EVER! PREVIOUS WARMEST 78.7 JULY/1983. POR 1874

KTTN 80.5 TIED WARMEST MONTH EVER! WHICH WAS JULY/1955. POR 1893

KMPO 71.8 3RD WARMEST. WARMEST 73.2 1955. POR 1902
KPHL 81.5 2ND WARMEST. WARMEST 82.1 1994. POR 1874

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR
     ANZ450>455.

&&

SYNOPSIS...GORSE/O'HARA
NEAR TERM...MEOLA/O'HARA
SHORT TERM...O'HARA
LONG TERM.../
AVIATION...DRAG 219P
MARINE...DRAG 219P
CLIMATE...
Hazardous weather outlook, Jul 29, 10:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1158 AM EDT THU JUL 29 2010

NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071-
301600-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1158 AM EDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ALONG AND AHEAD
OF A COLD FRONT TODAY AND EARLY TONIGHT. SOME OF THE THUNDERSTORMS
COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-301600-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
1158 AM EDT THU JUL 29 2010

...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ452>455-301600-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1158 AM EDT THU JUL 29 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ALONG AND AHEAD
OF A COLD FRONT TODAY AND EARLY TONIGHT. SOME OF THE THUNDERSTORMS
COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450-451-301600-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1158 AM EDT THU JUL 29 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ALONG AND AHEAD
OF A COLD FRONT TODAY AND EARLY TONIGHT. SOME OF THE THUNDERSTORMS
COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-301600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1158 AM EDT THU JUL 29 2010

...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 29, 11:17 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND GST     1 WSW SHIP BOTTOM       39.64N 74.20W
07/29/2010  M44.00 MPH       ANZ451             NJ   MESONET

            44 MPH WIND GUST ALONG LONG BEACH ISLAND.

&&

KLINE
Special weather statement, Jul 29, 11:53 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1253 PM EDT THU JUL 29 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-291900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
1253 PM EDT THU JUL 29 2010

...SHOWERS AND THUNDERSTORMS DEVELOPING...

SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ACROSS THE REGION
EARLY THIS AFTERNOON. HEAVY DOWNPOURS, GUSTY WINDS, AND CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY SOME OF THE ACTIVITY AS WE MOVE
THROUGH THE AFTERNOON. IF THREATENING WEATHER APPROACHES, MOVE
INDOORS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHERN NEW JERSEY, DELAWARE, AND THE EASTERN SHORE OF MARYLAND.

KRUZDLO
Special weather statement, Jul 29, 12:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT THU JUL 29 2010

DEZ003-004-291815-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
120 PM EDT THU JUL 29 2010

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GEORGETOWN...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR GUMBORO AROUND 130 PM...
DAGSBORO...FRANKFORD AROUND 145 PM...MILLVILLE...SELBYVILLE AROUND
200 PM...SOUTH BETHANY AND BETHANY BEACH AROUND 215 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3846 7569 3867 7553 3864 7516 3865 7516
      3864 7511 3865 7510 3864 7505 3863 7506
      3847 7503 3844 7505

NIERENBERG
Special weather statement, Jul 29, 12:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
125 PM EDT THU JUL 29 2010

DEZ002-MDZ008-012-015-019-020-291900-
CAROLINE MD-CECIL MD-KENT MD-KENT DE-QUEEN ANNE'S MD-TALBOT MD-
125 PM EDT THU JUL 29 2010

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...CECIL...KENT...QUEEN
ANNE'S AND TALBOT COUNTIES...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BALTIMORE...MOVING SOUTHEAST
AT 35 MPH. THE THUNDERSTORM WILL BE NEAR NEWTOWN...PERRYVILLE AROUND
200 PM...OVERTON...STEVENSVILLE AROUND 215 PM...WYE MILLS...
QUEENSTOWN AROUND 230 PM...CORDOVA...SKIPTON AROUND 245 PM...GRIFFIN
AND MATTHEWS AROUND 300 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3873 7625 3866 7635 3877 7640 3875 7635
      3887 7626 3882 7620 3883 7620 3894 7624
      3884 7637 3903 7633 3900 7618 3916 7628
      3944 7600 3953 7600 3956 7610 3960 7604
      3917 7571 3867 7575 3869 7590 3857 7606

NIERENBERG
Special weather statement, Jul 29, 12:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
156 PM EDT THU JUL 29 2010

NJZ008>010-012-013-015-291930-
HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-
WESTERN MONMOUTH NJ-
156 PM EDT THU JUL 29 2010

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MERCER...
MIDDLESEX...MONMOUTH...MORRIS AND SOMERSET COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SOMERVILLE...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR MANVILLE...SOUTH BOUND BROOK
AROUND 215 PM...HIGHLAND PARK...SAYREVILLE AROUND 230 PM...KEYPORT...
LAURENCE HARBOR AROUND 245 PM...LEONARDO AND RED BANK AROUND 300 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4015 7419 4027 7471 4046 7504 4075 7474
      4061 7443 4059 7444 4060 7441 4052 7424
      4050 7426 4047 7427 4045 7422 4046 7412
      4041 7402

NIERENBERG
Special weather statement, Jul 29, 1:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 PM EDT THU JUL 29 2010

DEZ001>004-MDZ008-NJZ016>027-292000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
CECIL MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE-KENT DE-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
228 PM EDT THU JUL 29 2010

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...CAPE MAY...CECIL...CUMBERLAND...GLOUCESTER...KENT...NEW
CASTLE...OCEAN...SALEM AND SUSSEX COUNTIES...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS SOUTHERN NEW JERSEY AND DELAWARE. THESE
THUNDERSTORMS WERE GENERALLY MOVING TO THE SOUTHEAST AT 30 MPH.
ADDITIONAL SHWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON HOURS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3846 7569 3970 7580 3994 7416 3972 7415
      3985 7409 3982 7407 3952 7425 3953 7440
      3947 7429 3942 7433 3892 7492 3892 7497
      3916 7491 3917 7514 3958 7556 3893 7530
      3880 7507 3847 7504

NIERENBERG

The radar

The Philadelphia radar (KDIX), 36 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
July 29, 2:00 PM EST
Where
Ocean County, 0.57 mi NNW of Harvey Cedars
Property damage
$2,000
Reported by
Public
Coordinates
39.708, -74.134

A lightning strike caused two pole fires and power outages on Long Beach Island in Harvey Cedars. The same thunderstorm produced some poor drainage flooding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249522.